- Medication error is the incorrect or inappropriate use of medicines that may harm the patient. It may be due to errors that occur during prescribing, dispensing or while taking the drug.
- Methotrexate is a folic acid analogue which is used in the treatment of rheumatoid arthritis, psoriasis and cancers.
- The Medical Journal of Australia published that accidental overdosing of the drug methotrexate leads to severe toxic effects and deaths from the data provided by National Coronial Information System, Therapeutic Goods Authority and Poison Information Centers in Australia.
- Proper preventive measures like reduced pack size, giving a distinct color to the tablet, patient counseling and specific warnings to fix the dose are required to prevent toxic effects and deaths.
The investigation based on the reported cases of methotrexate overdosing to National Coronial Information System (NCIS), Therapeutic Goods Administration Database of Adverse Event Notification ( TGA DAEN ) and Australian Poisons Information Centres (PICs) in Australia stated that accidental overdosing of the drug methotrexate leads to severe toxic effects and life threatening conditions to the patients.
The main cause behind overdosing of drugs was purely due to lack of proper understanding of the drug information given to the patients and incorrect packing of doses. Older people are found to be more prone to accidental overdosing of the drug due to memory loss and eye problems.
Methotrexate - Folate AntagonistMethotrexate is a synthetic folic acid analogue and an immune modulator which mainly acts by inhibiting the action of dihydrofolate reductase enzyme and DNA synthesis. It has the ability to inhibit the growth of tumor cells and possess anticancerous properties.
Methotrexate is an effective drug which is widely used in the treatment of rheumatoid arthritis, psoriasis and cancers. It helps to reduce the pain and swelling thereby reducing the progression of arthritis. The drug should be used only in appropriate quantity as an accidental overdose of methotrexate may be lethal and can lead to mucosal ulceration in the gastrointestinal tract, suppression of the bone marrow, liver toxicity, sepsis due to infections and finally death.
Retrospective Review of Methotrexate Dosing ErrorsThe study based on the medication errors reported to National Coronial Information System (NCIS), Therapeutic Goods Administration Database of Adverse Event Notification and Australian Poisons Information Centres (PICs) were investigated for a decade. The study was mainly done on patients who took methotrexate for more than three days consecutively in a week.
Medication error is the inappropriate use of medicines that may harm the patient. These type of errors can occur anytime of the medication process. It can be done by a doctor while prescribing the dose, by a pharmacist while dispensing the drug or by the patient while taking the drug.
National Coronial Information System (NCIS)The National Coronial Information System (NCIS) managed by the Victorian Department of Justice is a data storage and retrieval system that gives information on coronial cases that were recorded in Australia and New Zealand to prevent injury related deaths. The study was based on the number of deaths recorded from the year 2000-2014 in Australia.
Data collected from NCIS on July 2015 was mainly done to identify deaths that were linked to accidental overdosing of the drug methotrexate and deaths due to antineoplastic (anticancer) agents from July 2000 to 2014 for all states in Australia except Queensland for which the data was available only from the year 2001. The reports stated that about 22 deaths were recorded due to medication error of methotrexate out of which 12 were due to severe bone marrow suppression. Five men and two women of the total seven cases were documented of abnormal blood cell counts and died due to daily dosing errors of methotrexate.
Therapeutic Goods Administration (TGA)Therapeutic Goods Administration Database of Adverse Event Notification TGA DAEN is a regulatory authority for therapeutic goods in Australia which looks to assess and monitor activities to set acceptable standards for therapeutic goods. The regulatory body receives adverse event reports from public and healthcare professionals. The database of adverse events notification (DAEN) provides complete information on medicines, vaccines and their adverse events.
The data collected from January 2004 to December 2014 from TGA DAEN on medication error or accidental overdose of methotrexate reported ten cases including two deaths aged between 70-85 years.
Poison Information Centers in Australia (PICs)Poison information centers (PIC) provide immediate, free medical assistance and advice on treatment of various poisons. The study was reviewed based on the information from New South Wales, Victorian, Western Australian and Queensland PIC databases. About 92 cases were recorded due to methotrexate overdosing. An average of four to nine cases were documented every year from 2005 to 2013. This rate increased for the year 2014-2015, and it was found to be more in the aged population who are at a high risk of memory loss, confusions and decline in visual acuity.
Preventive Measures of Methotrexate OverdoseThe ongoing medication errors due to methotrexate overdosing may be fatal. Therefore proper preventive measures have to be initiated by the manufacturers, TGA and healthcare professionals to lower the risk and reduce the adverse effects.
- The pack size of methotrexate in Australia can exceed a year' s supply and should be reduced to decrease the number of dosing errors.
- Methotrexate being a folate antagonist is co-prescribed with folate and must be packed together as that of oral contraceptives and sugar pills in order to avoid confusions .
- Formulation of methotrexate should be done in a distinct color to lower the risk of medication errors.
- Specific warning on how to take the medication must be given to the patients. It should be strictly taken weekly and not on a daily basis.
- Proper patient counseling and education about the drug information and its dose must be provided to the patient.
- Warnings and alerts related to methotrexate dosing should be included in prescribing and dispensing software to reduce the number of medication errors.
The study was on Accidental daily dosing of weekly drug linked to deaths taken from the Medical Journal of Australia which is a publication of Australia Medical Association.
- Incorrect drug dosage linked to deaths
- Methotrexate: Managing Side Effects
- National Coronial Information System (NCIS)
- Database of Adverse Event Notifications (DAEN)
Please use one of the following formats to cite this article in your essay, paper or report:
Madhumathi Palaniappan. (2016, June 06). Accidental Overdose of the Drug Methotrexate Linked to Deaths. Medindia. Retrieved on Jun 27, 2022 from https://www.medindia.net/news/healthinfocus/accidental-overdose-of-the-drug-methotrexate-linked-to-deaths-160543-1.htm.
Madhumathi Palaniappan. "Accidental Overdose of the Drug Methotrexate Linked to Deaths". Medindia. Jun 27, 2022. <https://www.medindia.net/news/healthinfocus/accidental-overdose-of-the-drug-methotrexate-linked-to-deaths-160543-1.htm>.
Madhumathi Palaniappan. "Accidental Overdose of the Drug Methotrexate Linked to Deaths". Medindia. https://www.medindia.net/news/healthinfocus/accidental-overdose-of-the-drug-methotrexate-linked-to-deaths-160543-1.htm. (accessed Jun 27, 2022).
Madhumathi Palaniappan. 2021. Accidental Overdose of the Drug Methotrexate Linked to Deaths. Medindia, viewed Jun 27, 2022, https://www.medindia.net/news/healthinfocus/accidental-overdose-of-the-drug-methotrexate-linked-to-deaths-160543-1.htm.